Alert archive / Wyoming / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 112, NWS Cheyenne, WY

August 6, 2022Converse County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 6, 2022, 3:50 PM MDT for Converse County, Wyoming. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2022, 3:50 PM MDT (21:50 UTC)
Expired
Aug 6, 2022, 4:18 PM MDT
In force
28 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Converse County, WY

The radar

The Cheyenne radar (KCYS), 210 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2022-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2022-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:01 PM MDT, 49 minutes earlier.

Area forecast discussion, Aug 6, 3:01 PM MDT, 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
301 PM MDT Sat Aug 6 2022

.SHORT TERM...(Late this afternoon through Monday night)
Issued at 300 PM MDT Sat Aug 6 2022

Cold front was located from south of Riverton and Casper WY to along
the east slopes of the Laramie Range into eastern CO. Temperatures
were noticeably cooler this afternoon compared to Friday with 70s and
80s. The latest SPC mesoanalysis shows convective inhibition east of
the front, with 1000-1500 j/kg CAPE from Laramie County into Platte
County. This is where the high-resolution CAMs have been consistently
developing a cluster of strong convection starting 22-23Z and pushing
east toward the NE/WY border by 01Z. Bulk 0-6km shear is 35-45 kt,
so the potential exists for hail up to one inch and wind gusts to 50
kt through 00Z. Convection will linger into the late evening and
overnight across much of the high plains.

The front will get a nudge southward later tonight and Sunday morning.
Upslope increases with precipitable water upwards of 1.5" from the
southern Laramie Range into the far southeast WY plains. WPC QPF progs
show 0.5" to 0.8" Sunday afternoon. There is a marginal risk for
excessive rainfall over portions of southeast WY. Over the Mullen
burn scar, QPF is less than 0.25" Sunday afternoon. CAPE and shear
values will be lower than Saturday, however cannot rule out an
isolated strong storm or two with small hail. The primary threat will
be locally heavy rainfall over far southeast WY. Highs Sunday will
range from the mid 70s to mid 80s. Showers and thunderstorms will
end from west to east Sunday evening.

Warmer and drier weather returns Monday with the passage of a shortwave
trough and building upper ridge to the west. Models hold onto some
moisture and weak upslope along the CO border from Laramie to Cheyenne
Monday afternoon that could trigger a few showers and thunderstorms.
High temperatures will rebound into the 80s and lower 90s.

.LONG TERM...(Tuesday through Saturday)
Issued at 300 PM MDT Sat Aug 6 2022

No major changes from prior forecasts. We are still looking at a drier
period for the early part of next week, with increasing monsoon moisture
by the end of the week.

An amplifying ridge over the Rockies will be the main player next week.
Starting on Tuesday, we'll have a strong cutoff low just off the
California coast that will help to amplify the downstream ridge and
build heat back into the area for Tuesday through Thursday. The center
of the high pressure aloft will be roughly over the WY/CO/UT corner
on Tuesday, which will push the monsoon plume well to the west and
bring subsidence, dry air, and weak northwest flow aloft to our area.
Ensembles show below normal PWATs across the area for Tuesday, reducing
storm probabilities. Kept PoPs close to 0% for much of the area on
Tuesday through Tuesday night, which looks like the driest day of
the period. PWATs creep up slightly on Wednesday as the ridge amplifies
and drifts slowly eastward. There could be enough moisture and marginal
instability for an isolated shower in the mountains, but kept PoPs
below 15% still for this period. The upper level high will be quite
strong by midweek, with GEFS mean 500-mb heights exceeding 597-dm.
Temperatures will be above average Wednesday, but current forecast
stays well short of records.

Thursday still looks like the warmest day of the period as the ridge
axis shifts just east of our area. 700-mb temperatures look to exceed
+16C for most areas, and could approach +20C. Looking at upper 80s
to 90s for most of the area, and some triple digits could be possible
in the lower elevations. Thursday will also bring the beginning of
the next surge of monsoon moisture. Flow aloft turns more southwesterly
and PWATs climb above normal per ensemble forecasts. Keeping PoPs
more confined to along and west of I-25 for Thursday into
Thursday night, reflecting the best moisture and instability.
Looks like more widespread showers and thunderstorms on Friday and
Saturday could spread into the Nebraska panhandle as well.
Increased cloud cover and the ridge shifting south and east should
take the edge off of the heat.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1140 AM MDT Sat Aug 6 2022

VFR conditions currently across Southeast WY terminals while low clouds
remain over portions of the Nebraska Panhandle late this morning. Widely
scattered thunderstorms will develop this afternoon, mainly over the
higher terrain between KLAR and KCYS. Storms will move towards Nebraska
Panhandle terminals early this evening, but begin to dissipate around
03Z. Included VCTS for KBFF, but don't have confidence storms will
continue farther east into tonight. Low ceilings are expected overnight
for terminals east of the Laramie Range as northerly flow pushes in
behind the system moving across the region. MVFR conditions are likely
with IFR possible in spots.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Sat Aug 6 2022

A cold front extending across central and southeast Wyoming into eastern
Colorado will drift south tonight and Sunday. The combination of monsoon
moisture with a passing upper level disturbance from the west will produce
mainly afternoon and evening showers and thunderstorms through Sunday.
Gusty and erratic winds, small hail and locally heavy rainfall will
accompany some of the thunderstorms. Warmer and drier weather resumes
early next week as a ridge of high pressure extends northeast from
the Four Corners. Monsoon moisture may return late next week with an
increase in shower and thunderstorm coverage.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...MN
AVIATION...MB
FIRE WEATHER...MAJ
Hazardous weather outlook, Aug 6, 11:09 AM MDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1109 AM MDT Sat Aug 6 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-071715-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1109 AM MDT Sat Aug 6 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms will develop across southeast
Wyoming and the western Nebraska Panhandle this afternoon and
evening. Isolated strong to severe thunderstorms are possible along
and east of the Laramie Range. Hail up to one inch in diameter,
wind gusts to 60 mph, and heavy rain will be the primary hazards.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered showers and thunderstorms can be expected Sunday afternoon
and evening, mainly over the higher terrain of southeast Wyoming.
Gusty winds, small hail and locally heavy rainfall are possible.

.Spotter information statement...

Spotters are encouraged to report significant weather to the
National Weather Service in Cheyenne.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:33 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte42 min
Aug 6, 4:53 PM MDTAreal Flood AdvisoryCYSGoshen, Laramie, Platte101 min
Aug 6, 5:14 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte34 min
Aug 5, 8:17 PM MDTSpecial Weather StatementCYSKimball43 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.